Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 12, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Dec 3, 2012, 3:17 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 3, 2012, 10:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2012, 3:17 PM PST (23:17 UTC)
- In effect from
- Dec 3, 2012, 10:00 PM PST
- Expired
- Dec 4, 2012, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WHUS46 KMFR 032317 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 317 PM PST MON DEC 3 2012 ...A BRIEF PERIOD OF VERY STRONG SOUTHERLY WINDS WILL GENERATE HIGH SURF AT SOUTH FACING BEACHES ALONG THE OREGON COAST LATE TONIGHT INTO TUESDAY MORNING.... ORZ021-022-040730- /O.NEW.KMFR.SU.Y.0012.121204T0600Z-121204T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 317 PM PST MON DEC 3 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY. * WAVES AND SURF...WIND WAVES WILL BUILD RAPIDLY THIS EVENING PRODUCING BREAKERS OF 20 TO 23 FEET. THE HIGHEST SURF IS EXPECTED ALONG SOUTH FACING PORTS AND BEACHES...AND WILL RESULT IN HAZARDOUS CONDITIONS AND DANGEROUS RIP CURRENTS. * TIMING...CONDITIONS WILL DETERIORATE QUICKLY THIS EVENING WITH THE HIGHEST BREAKERS EXPECTED BETWEEN MIDNIGHT AND DAYBREAK. WAVES SHOULD SUBSIDE STEADILY AFTER NOON ON TUESDAY. * IMPACTS...WAVE RUN-UP ON BEACHES WILL INCREASE TONIGHT AND REMAIN HIGH THROUGH TUESDAY MORNING. THE RISK OF DANGEROUS RIP CURRENTS WILL INCREASE. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF JETTIES. CONDITIONS WILL BE ESPECIALLY DANGEROUS DURING HIGH TIDES...WHICH OCCUR AROUND 3 AM PST TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MSO
2 follow-up statements
171 WHUS46 KMFR 040638 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1038 PM PST MON DEC 3 2012 ...A PERIOD OF VERY STRONG SOUTHERLY WINDS WILL GENERATE HIGH SURF AT SOUTH FACING BEACHES ALONG THE OREGON COAST OVERNIGHT INTO TUESDAY MORNING.... ORZ021-022-041800- /O.CON.KMFR.SU.Y.0012.000000T0000Z-121204T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1038 PM PST MON DEC 3 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... * WAVES AND SURF...WIND WAVES WILL BUILD TO PRODUCE BREAKERS OF 20 TO 23 FEET. THE HIGHEST SURF IS EXPECTED ALONG SOUTH FACING PORTS AND BEACHES...AND WILL RESULT IN HAZARDOUS CONDITIONS AND DANGEROUS RIP CURRENTS. * TIMING...CONDITIONS WILL BE WORST OVERNIGHT INTO TUESDAY MORNING. WAVES SHOULD SUBSIDE STEADILY AFTER NOON ON TUESDAY. * IMPACTS...WAVE RUN UP ON BEACHES WILL INCREASE OVERNIGHT AND REMAIN HIGH THROUGH TUESDAY MORNING. THE RISK OF DANGEROUS RIP CURRENTS WILL INCREASE. PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF JETTIES. CONDITIONS WILL BE ESPECIALLY DANGEROUS DURING HIGH TIDES...WHICH OCCUR AROUND 3 AM PST TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SPILDE
518 WHUS46 KMFR 041752 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 952 AM PST TUE DEC 4 2012 ORZ021-022-041900- /O.EXP.KMFR.SU.Y.0012.000000T0000Z-121204T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 952 AM PST TUE DEC 4 2012 ...HIGH SURF ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... WINDS AND WAVES ARE DIMINISHING THIS MORNING. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 3, 9:08 AM PST, 6 hours 9 minutes earlier.
Area forecast discussion, Dec 3, 9:08 AM PST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 AM PST MON DEC 3 2012
.DISCUSSION...
WITH THE GROUND STILL TRYING TO DRAIN OUT EXCESS WATER TODAY AND
ANOTHER SIGNIFICANT PRECIPITATION PRODUCING STORM SYSTEM DUE IN
TONIGHT THROUGH EARLY WEDNESDAY, OUR FOCUS HAS SHIFTED MOSTLY TO
THE UPCOMING HYDROLOGIC CONCERNS. THOSE WHO LIVE ON OR NEAR
STREAMS...CREEKS...AND RIVERS ACROSS THE AREA SHOULD BE PREPARED
FOR HIGH FLOWS AND THE POTENTIAL OF FLOODING TUESDAY THROUGH
WEDNESDAY. AT THE CURRENT TIME, NO MAIN STEM RIVERS ARE FORECAST BY
THE RIVER FORECAST CENTER TO FLOOD, BUT THE POTENTIAL FOR
FLOODING...EVEN ON THE MAIN STEMS CURRENTLY EXISTS.
THE INCOMING SYSTEM WILL HAVE ALARMINGLY HIGH SNOW LEVELS WITH
RAIN IN SNOW EXPECTED IN OUR MOUNTAINS. THE SNOW PACK REALLY IS AT
6000 FEET AND ABOVE AND MAINLY FROM THE CASCADES WESTWARD. WHILE
THIS MEANS THE AVAILABLE EXTRA WATER FROM THE SNOWPACK IS
LIMITED...IT APPEARS WE COULD ADD AN ADDITIONAL 1 TO 2 INCHES OF
RUNOFF FROM THE MOUNTAINS WITH THIS NEXT STORM. ADD TO THAT WATER
AMOUNTS OF FROM THE PRECIPITATION FALLING OF 2 TO 4 INCHES OVER
ABOUT A 36 HOUR PERIOD OVER THE CASCADES AND SISKIYOUS, 1 TO 3
INCHES FOR THE WEST SIDE VALLEYS, AND 3 TO 6 INCHES ACROSS CURRY,
JOSEPHINE AND WESTERN SISKIYOU COUNTIES. THUS, THE CURRENT
HYDROLOGIC OUTLOOK IS LIKELY TO BECOME AN AREAL FLOOD WATCH OVER
MUCH OF THE WEST SIDE LATER TODAY. WE DO EXPECT UPDATED FORECASTS
FROM THE RIVER FORECAST CENTERS FOR THE MAIN STEM RIVERS...AS WELL.
NO IMMEDIATE UPDATES WILL BE MADE TO THE FORECAST THIS MORNING.
&&
.HYDROLOGY...
THE ROGUE RIVER AT AGNESS HAS FALLEN BELOW FLOOD STAGE. THE
COQUILLE AT COQUILLE STILL REMAINS AT MODERATE FLOODING AND IS
EXPECTED TO REMAIN THERE THROUGH THE DAY TODAY.
THE NEXT ROUND OF PRECIPITATION OVER A 36 HOUR PERIOD FROM THIS
EVENING THROUGH WEDNESDAY MORNING HAS SIGNIFICANT POTENTIAL TO
CAUSE MORE FLOODING GIVEN ANTECEDENT CONDITIONS. PLEASE STAY TUNED
FOR FURTHER UPDATES.
&&
.CLIMATE...
YESTERDAY ENDED A 4 DAY PERIOD AT MEDFORD AIRPORT WITH 4.39 INCHES
OF PRECIPITATION. THIS RANKED 19TH IN THE CLIMATE RECORD FOR ALL
TIME WETTEST 4 DAY PERIODS...AND WAS THE WETTEST 4 DAYS PERIOD
SINCE NOVEMBER 23RD OF 1998.
THE ASHLAND COOP SITE RECEIVED 4.78 INCHES DURING THIS SAME
PERIOD...WHICH RANKS AS THE 8TH WETTEST 4 DAY PERIOD ON
RECORD...AND WETTEST SINCE NOVEMBER 24TH OF 1998.
&&
.AVIATION...
BASED ON THE 03/12Z TAF CYCLE
MVFR CEILINGS AND LOCAL MVFR VISIBILITIES ARE PRESENT ALONG THE
COAST. OTHERWISE..CONDITIONS ARE VFR THIS MORNING WITH MID-LEVEL
CLOUDS LOCALLY CREATING OBSCURATION OF THE HIGHER TERRAIN. SOUTHERLY
WINDS WILL BEGIN TO INCREASE THIS AFTERNOON...BECOME STRONG THIS
EVENING AND PERSIST THROUGH TUESDAY EVENING. ANOTHER STRONG FRONT
WITH A MIX OF IFR AND MVFR CONDITIONS AND MODERATE TO HEAVY RAIN
WILL ARRIVE AT THE COAST THIS EVENING AND AFFECT THE AREA THROUGH
TUESDAY NIGHT.
&&
.PREV DISCUSSION... /ISSUED 300 AM PST MON DEC 3 2012/
DISCUSSION...THE FORECAST FOCUS IS ON THE IMPRESSIVE UPCOMING
WEATHER SYSTEM REGARDING WINDS...RAINFALL AMOUNTS...AND FLOOD
POTENTIAL. SATELLITE WATER VAPOR LOOPS SHOW DEEP MOISTURE SURGING
NORTHEAST FROM THE HAWAIIAN ISLANDS AS STRONG LOW PRESSURE IN THE
NORTHEAST PACIFIC COMBINES WITH LOW PRESSURE NORTH OF THE HAWAIIAN
ISLANDS. THESE LOWS WILL TRANSPORT SUBTROPICAL MOISTURE INTO
SOUTHERN OREGON AND FAR NORTHERN CALIFORNIA BEGINNING TONIGHT AND
LASTING INTO WEDNESDAY. MODEL SOUNDINGS INDICATE PRECIPITABLE
WATER VALUES GREATER THAN 0.75 INCHES AT MEDFORD. THESE VALUES
APPROACH 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.
THIS UPCOMING STORM SHOULD HAVE EVEN HIGHER SNOW LEVELS THAN THE
PREVIOUS WEATHER SYSTEMS AS THE MOISTURE SOURCE REGION IS FARTHER
SOUTH THAN THESE PREVIOUS SYSTEMS. SNOW LEVELS TUESDAY MORNING
SHOULD QUICKLY RISE TO BETWEEN 7000 AND 9000 FEET...AND REMAIN IN
THIS RANGE FOR MUCH OF THE HEAVIER PRECIPITATION. NOT SURE HOW
MUCH RAIN WILL BE ABSORBED INTO THE HIGH ELEVATION SNOW PACK THAT
EXISTS ABOVE 6000 FEET VERSUS HOW MUCH OF THE SNOW PACK WILL MELT
AND ADD TO THE RIVER LEVELS.
NUMEROUS WIND WARNINGS/ADVISORIES...AND MARINE WARNINGS CONTINUE
IN EFFECT. HAVE ALSO ISSUED A HYDROLOGIC OUTLOOK TO HIGHLIGHT THE
FLOOD POTENTIAL ACROSS THE REGION ON TUESDAY AND WEDNESDAY. PARTS
OF THE COQUILLE AND LOWER ROGUE RIVERS ARE IN FLOOD AT THIS TIME.
SANDLER
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR ORZ021-022.
HIGH WIND WARNING FROM 4 AM TO 10 PM PST TUESDAY FOR ORZ030-031.
WIND ADVISORY FROM 4 AM TO 10 PM PST TUESDAY FOR ORZ029.
CA...WIND ADVISORY FROM 4 AM TO 10 PM PST TUESDAY FOR CAZ084-085.
HIGH WIND WARNING FROM 4 AM TO 7 PM PST TUESDAY FOR CAZ081.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 1 PM PST
TUESDAY FOR PZZ350-356-370-376.
STORM WARNING FROM 10 PM THIS EVENING TO 1 PM PST TUESDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR PZZ350-356-370-376.
BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 3:49 PM PST | Flood Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 41 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.